Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS Honolulu, HI

March 2, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 2, 2006, 2:42 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2006, 2:42 AM HST (12:42 UTC)
Expired
Mar 2, 2006, 5:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 021247
FFWHFO
HIC003-021545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
242 AM HST THU MAR 2 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 545 AM HST

* AT 236 AM HST...RADAR SHOWED HEAVY SHOWERS ALONG THE WINDWARD 
  COAST OF OAHU BETWEEN KAHUKU AND WAIAHOLE. RAIN GAGES AT PUNALUU 
  HAVE RECORDED RAINFALL RATES IN EXCESS OF THREE INCHES PER HOUR. 
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAIE...HAUULA...WAIKANE...KAAAWA...AND WAIAHOLE.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2144 15789 2148 15779 2169 15790 2165 15799

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 8:30 PM HST, 6 hours 12 minutes earlier.

Area forecast discussion, Mar 1, 8:30 PM HST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 1 2006

.SYNOPSIS...
A TROUGH WEST OF THE ISLANDS IS CREATING MOIST SOUTHEAST FLOW AND
UNSTABLE CONDITIONS. THE TROUGH IS CREATING A THREAT OF HEAVY RAIN
OVER OAHU AND KAUAI COUNTY AND PRODUCING CLOUDY SKIES OVER ALL THE
ISLANDS. UNSETTLED WEATHER WILL CONTINUE THROUGH THURSDAY NIGHT. THE
TROUGH WILL SLOWLY MOVE WEST AND WEAKEN ALLOWING TRADE WINDS AND
DRIER WEATHER TO SPREAD WEST OVER THE ISLANDS ON FRIDAY.

&&

.DISCUSSION...
A DEEP TROUGH IS CENTERED 1100 MILES WEST NORTHWEST OF KAUAI WITH A
LOW 1100 MILES NORTHWEST OF KAUAI AT 35N 173W. THE TROUGH IS
PRODUCING UNSTABLE CONDITIONS OVER THE KAUAI END OF THE CHAIN. THE
TROUGH IS ALSO PRODUCING SOUTHEAST FLOW OVER THE ISLANDS. THE
SOUTHEAST FLOW IS BRINGING LOTS OF MOISTURE OVER THE ISLANDS. WITH
THE SOUTHEAST FLOW CLOUD PLUMES ARE EXTENDING WEST NORTHWEST FROM
THE ISLANDS AND MOVING OVER ISLANDS FARTHER DOWNSTREAM. SOME OF THE
HEAVIEST RAINFALL HAS BEEN OCCURRING OVER KAUAI AND OAHU IN THESE
PLUMES. A FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI COUNTY AND OAHU.

FOR THE PAST TWO DAYS THE COMPUTER MODELS HAVE BEEN CONSISTENT IN
SHOWING THE TROUGH WEAKENING AND MOVING OFF TO THE WEST.
MEANWHILE...A SURFACE HIGH FAR NORTH OF THE ISLANDS WILL MOVE
SOUTHEAST. AS THE TROUGH MOVES AWAY AND THE HIGH MOVES SOUTHEAST...
THE ATMOSPHERE WILL BECOME DRIER AND MORE STABLE AND THE LOW LEVEL
FLOW WILL BACK TO A TYPICAL EAST NORTHEAST TRADE-WIND DIRECTION. THE
THREAT OF HEAVY RAIN WILL END FRIDAY MORNING.

TRADE WIND WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK. A SHOWER
BAND ALONG A SHEARLINE MAY MOVE SOUTH OVER THE ISLANDS MONDAY AND
INCREASE WINDWARD SHOWERS. BY THE MIDDLE OF NEXT WEEK...THE COMPUTER
MODELS SHOW A TROUGH REDEVELOPING WEST OF KAUAI. THE WIND MAY
BRIEFLY VEER TO EAST SOUTHEAST NEAR KAUAI AND OAHU BUT IT LOOKS LIKE
TRADE WINDS WILL SPREAD BACK OVER THE ISLANDS BY THE END OF THE WEEK.

&&

.MARINE...
A HIGH SURF ADVISORY...A SMALL CRAFT ADVISORY AND A MARINE WEATHER
STATEMENT ARE ALL UP TILL 6 AM THURSDAY MORNING DUE TO A LARGE NORTH
NORTHEAST SWELL. MODEL GUIDANCE SHOWS E NORTH-NORTHEAST SWELL
GRADUALLY DECREASING SO WE MAY ABLE TO DROP ALL THREE PRODUCTS
THURSDAY MORNING. .

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES
OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 AM HST THURSDAY
FOR SEAS GREATER THAN 10 FT.

FLASH FLOOD WATCH FOR NIIHAU KAUAI AND OAHU THROUGH 4 PM THURSDAY.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:40 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 4:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 5:08 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 6:24 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 7:56 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 9:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 10:55 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 1:51 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 2:29 AM HSTWind AdvisoryHFOHawaii18 hr
Mar 2, 4:07 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 6:50 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 9:55 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 12:55 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.